Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 271, NWS Wichita, KS

October 9, 2017Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 9, 2017, 11:48 PM CDT for Neosho County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 11:48 PM CDT (04:48 UTC)
Expired
Oct 10, 2017, 12:30 AM CDT
In force
42 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Neosho County, KS

The radar

The Tulsa radar (KINX), 152 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS53 KICT 100448
SVRICT
KSC133-100530-
/O.NEW.KICT.SV.W.0271.171010T0448Z-171010T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1148 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Neosho County in southeastern Kansas...

* Until 1230 AM CDT

* At 1148 PM CDT, severe thunderstorms were located along a line
  extending from near Chanute to 7 miles northeast of Thayer to near
  Galesburg, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Erie, St. Paul, Galesburg, Stark, Earlton, Lake Parsons and South
  Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 9510 3738 9542 3738 9544 3754 9544
      3759 9548 3773 9531 3773 9509
TIME...MOT...LOC 0448Z 245DEG 31KT 3761 9542 3756 9538 3743 9538 

HAIL...0.75IN
WIND...60MPH
 
$$

HOWERTON
2 follow-up statements
986 
WWUS53 KICT 100502
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1202 AM CDT TUE OCT 10 2017

KSC133-100530-
/O.CON.KICT.SV.W.0271.000000T0000Z-171010T0530Z/
Neosho KS-
1202 AM CDT TUE OCT 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR EASTERN NEOSHO COUNTY...

At 1201 AM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Chanute to near Erie to near St.
Paul, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Erie, St. Paul, Stark and South Mound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 9510 3742 9523 3749 9532 3756 9534
      3765 9535 3773 9531 3773 9509
TIME...MOT...LOC 0501Z 245DEG 32KT 3765 9528 3760 9524 3747 9524 

HAIL...0.75IN
WIND...60MPH
 
$$

HOWERTON
355 
WWUS53 KICT 100526
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1226 AM CDT TUE OCT 10 2017

KSC133-100536-
/O.EXP.KICT.SV.W.0271.000000T0000Z-171010T0530Z/
Neosho KS-
1226 AM CDT TUE OCT 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NEOSHO COUNTY WILL
EXPIRE AT 1230 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3742 9510 3742 9523 3749 9532 3756 9534
      3765 9535 3773 9531 3773 9509
TIME...MOT...LOC 0526Z 245DEG 31KT 3774 9504 3769 9500 3756 9500 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:38 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Oct 9, 6:38 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
638 PM CDT Mon Oct 9 2017

.SHORT TERM...(This evening through Wednesday night)
Issued at 316 PM CDT Mon Oct 9 2017

Interesting late afternoon and early evening severe setup, as
surface low over central OK makes slow progress straight east across
nrn OK for the afternoon hours. The main surface synoptic cold front
attached to the low, currently over the eastern half of the Wichita
Metro area, basically along the KS Turnpike. Low level moisture
continues to increase just ahead and to the northeast of the low for
areas east of the KS turnpike and south of Highway 54. MLCAPE values
along the KS/OK border have climbed into the 1000-1500 J/KG range,
with surface dewpoints climbing into the mid 60s. Highest
instability is along the KS/OK border.  As the late afternoon
continues the vigorous shortwave currently over Central Co will move
out into the high plains, with bulk shear increasing across the
plains to 60-65 kts across most of south central KS and southeast
KS. Placement of the warm front and northward progression of the low
level moisture will be critical to placement of severe potential for
the late afternoon and early evening hours.  The combination of the
instability and shear suggests severe producing supercells are
possible for areas east of the KS turnpike into the evening hours.
The main concern will mainly be very large hail and damaging winds,
as 0-1km CAPE in only around 200 j/kg.  But directional shear and
curving hodographs suggests that a tornado or two cannot be ruled
out at least through sunset, primarily along the KS/OK border.

Could also see a few elevated severe storms to the north of
the cold front across portions of central KS given the increasing
steep lapse rates and bulk shear into the evening hours.

Gusty post frontal winds will also increase across much of south
central KS for the evening hours, with some gusts to 45 mph
possible, so will go with a wind advisory this evening for much
central and south central KS as the front pushes SE.

The strong cold front will make its way across most of the
forecast area overnight, with lingering showers expected across
most of central KS into Tue morning as the main cold core
shortwave pushes across central KS by Tue morning. As the front
pushes south, expect to see well below normal temperatures
(ie...chilly temps) push south across the region with high temps
on Tue only in the low 50s.

Cooler than normal temps will be the main story for Tue-Wed as the
cool Canadian surface ridge of high pressure makes its way across
the area.  As the ridge moves over. expect ideal radiational cooling
conditions with light winds and clear skies possibly leading to
areas of frost over portions of central KS by Wed morning as low
temps fall into the middle 30s.

Ketcham

.LONG TERM...(Thursday through Monday)
Issued at 316 PM CDT Mon Oct 9 2017

The chilly temps will be short lived, as warmer temperatures will
quickly return to the region for Thursday-Saturday as southerly
winds push warmer air northward across the central plains.  Medium
range models suggest another shortwave will move across the northern
plains late Fri or Sat with chances of shower and storm chances
returning to the region.  Still some timing differences on when the
shortwave will move across, but both the GFS and ECMWF show another
strong front pushing southeast across the area for late Fri night or
early Sat.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 635 PM CDT Mon Oct 9 2017

Front will continue to push southeast over the next few hours
across southeast KS. Anticipate post frontal showers to move in
from the west and persist into the morning at most locations.
MVFR ceilings appear likely later this evening and persisting into
the daylight hours. Thunderstorms probable in the vicinity of
KCNU for a few more hours before a brief dry slot moves across.
-Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    43  53  38  67 /  50  40   0   0
Hutchinson      41  52  36  67 /  50  40   0   0
Newton          41  50  36  65 /  50  50   0   0
ElDorado        43  51  37  66 /  40  50   0   0
Winfield-KWLD   45  54  38  66 /  40  40   0   0
Russell         38  53  36  67 /  80  30   0   0
Great Bend      38  54  36  67 /  80  30   0   0
Salina          41  51  36  66 /  70  50   0   0
McPherson       40  51  35  66 /  50  50   0   0
Coffeyville     51  54  40  66 /  60  40   0   0
Chanute         49  52  40  65 /  80  50   0   0
Iola            49  52  40  65 /  80  50   0   0
Parsons- KPPF   51  53  40  66 /  70  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Tuesday for KSZ049>052-067-068-082-
083-091-092.

Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...PJH
Hazardous weather outlook, Oct 9, 11:26 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1126 PM CDT Mon Oct 9 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110430-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1126 PM CDT Mon Oct 9 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few thunderstorms will linger over mainly southeast Kansas through
about 2 AM, An isolated strong storm is possible in southeast KS,
with 50 mph winds and small hail.

A flood warning is in effect for the Cow Creek, near Hutchinson.
Please check the latest flood statement for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Cow Creek, near is expected to experience minor flooding
Tuesday into Wednesday. Please check the latest flood statement for
details.

Patchy frost is possible in central Kansas early Wednesday morning.

Chances for thunderstorms will exist from Friday night through
Saturday across southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Oct 9, 6:20 PM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
620 PM CDT MON OCT 9 2017

KSZ099-100-092345-
Montgomery KS-Labette KS-
620 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Montgomery County in southeastern Kansas...
  Southwestern Labette County in southeastern Kansas...

* Until 645 PM CDT

* At 619 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Coffeyville...moving north at
  30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Coffeyville, Independence, Dearing, Mound Valley, Liberty, Angola
  and Coffeyville Airport.

LAT...LON 3700 9551 3700 9572 3723 9570 3722 9536
TIME...MOT...LOC 2320Z 191DEG 25KT 3704 9561

DARMOFAL
Special weather statement, Oct 9, 6:52 PM CDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
652 PM CDT MON OCT 9 2017

KSZ095-096-099-100-100015-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
652 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Montgomery County in southeastern Kansas...
  Eastern Wilson County in southeastern Kansas...
  Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 715 PM CDT

* At 649 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Cherryvale...moving north at
  40 mph. Other strong storms were scattered across Montgomery and
  Labette counties...moving north to northeast at 35 to 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with the stronger storms.

* Locations impacted include...
  Parsons, Independence, Chanute, Neodesha, Fredonia, Cherryvale,
  Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer, Altoona, Mound
  Valley, Elk City, Buffalo, Galesburg, Liberty, Bolton and Sycamore.

LAT...LON 3721 9597 3773 9569 3773 9509 3700 9508
TIME...MOT...LOC 2350Z 198DEG 33KT 3730 9546

DARMOFAL
Special weather statement, Oct 9, 7:56 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
756 PM CDT MON OCT 9 2017

KSZ099-100-100130-
Montgomery KS-Labette KS-
756 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Montgomery County in southeastern Kansas...
  Southwestern Labette County in southeastern Kansas...

* Until 830 PM CDT

* At 754 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Wann, or 9 miles southwest of
  Coffeyville...moving northeast at 25 mph.

wind gusts up to 50 mph and pea size hail will be possible with this
storm.

* Locations impacted include...
  Coffeyville, Dearing, Coffeyville Airport and Angola.

LAT...LON 3713 9568 3713 9537 3700 9546 3700 9575
TIME...MOT...LOC 0055Z 226DEG 24KT 3692 9573

DARMOFAL
Special weather statement, Oct 9, 7:59 PM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
759 PM CDT MON OCT 9 2017

KSZ094-098-100130-
Chautauqua KS-Elk KS-
759 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Chautauqua County in southeastern Kansas...
  Southeastern Elk County in southeastern Kansas...

* Until 830 PM CDT

* At 757 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles south of Longton, or 11
  miles northeast of Sedan...moving northeast at 35 mph.

wind gusts up to 50 mph and pea size hail will be possible with this
storm.

* Locations impacted include...
  Longton and Elk Falls.

LAT...LON 3725 9622 3746 9617 3745 9596 3737 9596
      3724 9602
TIME...MOT...LOC 0059Z 202DEG 30KT 3727 9611

DARMOFAL
Special weather statement, Oct 9, 8:34 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
834 PM CDT MON OCT 9 2017

KSZ100-100215-
Labette KS-
834 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Labette County in southeastern Kansas...

* Until 915 PM CDT

* At 832 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just west of Edna, or 11 miles
  southwest of Altamont...moving northeast at 35 mph.

wind gusts up to 50 mph and pea size hail will be possible with this
storm.

* Locations impacted include...
  Parsons, Altamont, Edna, Mound Valley, Bartlett, Labette and
  Angola.

LAT...LON 3738 9541 3738 9508 3700 9523 3700 9552
TIME...MOT...LOC 0133Z 218DEG 30KT 3706 9542

DARMOFAL
Special weather statement, Oct 9, 11:40 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
1140 PM CDT MON OCT 9 2017

KSZ096-100530-
Neosho KS-
1140 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Neosho County in southeastern Kansas...

* Until 1230 AM CDT

* At 1138 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Thayer, or 8 miles south of
  Chanute...moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Chanute, Erie, St. Paul, Thayer, Galesburg, Stark and Earlton.

LAT...LON 3747 9509 3740 9553 3762 9553 3773 9542
      3773 9509
TIME...MOT...LOC 0440Z 244DEG 31KT 3755 9548

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:56 PM CDTSpecial Weather StatementICTMontgomery34 min
Oct 9, 7:59 PM CDTSpecial Weather StatementICTElk31 min
Oct 9, 8:34 PM CDTSpecial Weather StatementICTLabette41 min
Oct 9, 11:40 PM CDTSpecial Weather StatementICTNeosho50 min
Oct 10, 3:50 PM CDTFrost AdvisoryICTBarton, Chase, Harvey, McPherson, Marion, Reno and 1 more17 hr
Oct 10, 3:50 PM CDTFreeze WarningICTEllsworth, Lincoln, Russell, Saline17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.